Alert archive / Minnesota / Special Weather Statements in 2021
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Jul 22, 2021, 11:52 AM CDT for Todd County, Minnesota. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 22, 2021, 11:52 AM CDT (16:52 UTC)
- Expired
- Jul 22, 2021, 12:45 PM CDT
- In force
- 53 min
- Issued by
- NWS Twin Cities, MN
County Todd County, MN
The radar
The Minneapolis radar (KMPX), 181 km from the middle of the area, began a volume at 16:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 4.9 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 26 J/kg
- Mixed-layer CIN
- -154 J/kg
- Mixed-layer LCL
- 1083 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
017
WWUS83 KMPX 221652
SPSMPX
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1152 AM CDT Thu Jul 22 2021
MNZ042-043-221745-
Morrison-Todd-
1152 AM CDT Thu Jul 22 2021
...A LINE OF STORMS WILL AFFECT NORTHEASTERN TODD AND NORTHWESTERN
MORRISON COUNTIES THROUGH 1245 PM CDT...
At 1151 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles south of Staples to 7 miles north
of Swanville. Movement was east at 10 mph.
Half inch hail is possible with these storms.
Locations impacted include...
Staples, Motley, Randall, Staples Airport, Camp Ripley, Cushing,
Philbrook and Camp Ripley Junction.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4637 9474 4635 9470 4635 9468 4636 9467
4633 9460 4608 9430 4595 9471 4637 9497
TIME...MOT...LOC 1651Z 250DEG 8KT 4627 9484 4603 9468
$$
JPCWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 22, 6:45 AM CDT, 5 hours 7 minutes earlier.
Area forecast discussion, Jul 22, 6:45 AM CDT, 5 hours 7 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 645 AM CDT Thu Jul 22 2021 .SHORT TERM...(Today through Friday) Issued at 452 AM CDT Thu Jul 22 2021 Scattered light showers have developed overnight as a weak shortwave passes overhead and provides enough weak ascent and instability for precipitation to develop. Isolated amounts of a few hundredths of an inch are possible this morning, but most locations will likely remain dry. Chances for isolated showers and perhaps a thunderstorm continue this afternoon and evening across west-central Wisconsin. Temperatures will warm by several degrees today over yesterday, as upper level ridging peaks over the region this afternoon through Friday. High cloud cover and lingering smoke may act to lower temperatures a few degrees from prior forecasts, but high Temperatures in the upper 80s to low 90s for areas outside of west- central Wisconsin. dewpoints will remain muggy in the mid to upper 60s, but the lower temperatures should keep heat indices below heat advisory criteria this afternoon. Little cooling relief is expected overnight, however, as temperatures remain in the low to mid 70s across much of the area. Temperatures will be even warmer on Friday as heights and temperatures aloft peak over the upper Midwest. Highs in the 90s are expected across the area and will likely reach the mid to upper 90s across much of central Minnesota. Some uncertainty exists with the dewpoint forecast on Friday, and thus how high heat indices could rise and lead to an excessive heat risk. Synoptic scale models show the potential for dewpoints in the upper 60s to low 70s, while many of the high-resolution CAMs suggest dewpoints more in the mid to upper 60s - potentially reaching the 70s Friday evening after peak heating is over. We are in the midst of what is turning into a high-end drought for the Upper Midwest, so believe there is some credence in these lower dew points. Extremely dry soils and strong solar radiation should lead to some aggressive mixing which would act to mix out the high dew points advected from wetter regions to our south, and we likely will not see much in the way of evapotranspiration from crops to replenish that low-level moisture. All that being said, it will certainly be hot Friday afternoon with heat headlines likely needed for at least the Twin Cities metro, but the details in the dewpoint forecast will determine how widespread the excessive heat is and whether it warrants a Heat Advisory or an Excessive Heat Warning. A cold front drops south through the region late afternoon through Friday night, which leads to at least a chance for scattered and thunderstorms. Precipitation chances look much better across northern Minnesota and Wisconsin where the upper level forcing is stronger, with chances generally decreasing as one heads father south and west along the front. There does not appear to be much heavy rain potential with this system as the front will be fairly quick moving, but brief heavy downpours are likely with any thunderstorms that develop. rainfall amounts as a whole only look to be around 0.1-0.25" across the area, but amounts of 0.5-1" are certainly possible wherever thunderstorm activity is most widespread. Impressive instability will be present ahead of the front given the hot temperatures and muggy dew points, so a few of the thunderstorms could be on the strong to severe end. Wind shear is stronger across northern Minnesota, so the severe potential looks to be mainly limited to the northern half of the state. .LONG TERM...(Saturday through Wednesday) Issued at 452 AM CDT Thu Jul 22 2021 The ridging aloft flattens somewhat over the weekend, but builds right back to dominate almost the entire CONUS by the end of next week. This means hot conditions are here to stay for the foreseeable future, but maybe a few chances for precipitation as a number of transient shortwaves round the top of the building ridge. temperatures will remain in the low to mid 90s over the weekend, but drier air behind the cold front will mitigate excessive heat concerns. Deterministic and ensemble guidance show the ridge building to values exceeding those of the current ridging by the end of the week, but there remains some spread in forecast surface temperatures. Continued highs in the 90s look likely, but whether they can reach the mid to upper 90s will depend on the track of any transient convective complexes and their cloud cover, as well as the impact wildfire smoke will play with fires only intensifying across Canada and the west. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 645 AM CDT Thu Jul 22 2021 We've seen an isolated shra/tsra area develop in western MN this morning out ahead of a weak mid level wave. This threat will move east with this wave today, though coverage you see now is about as good as it will get. Because of the sparse coverage, kept TAFs dry. MVFR cigs could linger over WI terminals a bit longer than forecast, but tonight, the MVFR cig threat will shift east of the MPX area. KMSP...Some shra/tsra activity will be possible between about 17z and 22z, but coverage looks to sparse at this point to include any sort of mention in the TAF. /OUTLOOK FOR KMSP/ Fri...VFR. Chc TSRA late. Wind SSW 10 kts. Sat...VFR. Wind NW 5-10 kts. Sun...VFR. Wind NW 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && SHORT TERM...ETA LONG TERM...ETA AVIATION...MPG
Hazardous weather outlook, Jul 22, 9:58 AM CDT, 1 hour 54 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 958 AM CDT Thu Jul 22 2021 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 231500- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 958 AM CDT Thu Jul 22 2021 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Excessive heat develops on Friday as heat indices could reach 100 during the afternoon afternoon across central and southern Minnesota. Overnight lows in the 70s will provide little cooling relief at night, especially in the Twin Cities metro. Temperatures in the 90s look likely through the weekend and into next week. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed.
In the hours before
Special weather statement, Jul 22, 10:53 AM CDT, 59 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 1053 AM CDT Thu Jul 22 2021 MNZ042-221630- Todd- 1053 AM CDT Thu Jul 22 2021 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN TODD COUNTY THROUGH 1130 AM CDT... At 1052 AM CDT, a strong thunderstorm was located over Long Prairie, or 24 miles west of Little Falls, moving northeast at 10 mph. Dime size hail is possible with this storm. Locations impacted include... Long Prairie and Round Prairie. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4590 9490 4602 9497 4619 9465 4592 9465 TIME...MOT...LOC 1552Z 247DEG 10KT 4598 9487 JPC
Special weather statement, Jul 22, 11:52 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1152 AM CDT Thu Jul 22 2021
MNZ042-043-221745-
Morrison-Todd-
1152 AM CDT Thu Jul 22 2021
...A LINE OF STORMS WILL AFFECT NORTHEASTERN TODD AND NORTHWESTERN
MORRISON COUNTIES THROUGH 1245 PM CDT...
At 1151 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles south of Staples to 7 miles north
of Swanville. Movement was east at 10 mph.
Half inch hail is possible with these storms.
Locations impacted include...
Staples, Motley, Randall, Staples Airport, Camp Ripley, Cushing,
Philbrook and Camp Ripley Junction.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4637 9474 4635 9470 4635 9468 4636 9467
4633 9460 4608 9430 4595 9471 4637 9497
TIME...MOT...LOC 1651Z 250DEG 8KT 4627 9484 4603 9468
JPCThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 10:53 AM CDT | Special Weather Statement | MPX | Todd | 37 min |
Nearby
Special Weather Statements in Minnesota, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.